Alert archive / Alabama / Small Craft Advisories in 2018

Small Craft Advisory 1, NWS Mobile, AL

January 3, 2018

NWS Mobile, AL issued this small craft advisory at Jan 3, 2018, 4:09 AM CST. It took effect at Jan 3, 2018, 9:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 4:09 AM CST (10:09 UTC)
In effect from
Jan 3, 2018, 9:00 PM CST
Expired
Jan 4, 2018, 7:22 AM CST
In force
10 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

341 
WHUS74 KMOB 031009
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
409 AM CST Wed Jan 3 2018

...STRONG OFFSHORE FLOW EXPECTED WELL OFFSHORE LATE THIS EVENING
AND OVERNIGHT...

GMZ670-675-032000-
/O.NEW.KMOB.SC.Y.0001.180104T0300Z-180104T1200Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
409 AM CST Wed Jan 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM
CST THURSDAY...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect from 9 PM this evening to 6 AM CST
Thursday. 

* WINDS...INCREASING TO 18 TO 23 KNOTS. 

* WAVES/SEAS...BUILDING TO 4 TO 6 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
4 follow-up statements
087 
WHUS74 KMOB 031930
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
130 PM CST Wed Jan 3 2018

...STRONG OFFSHORE FLOW EXPECTED WELL OFFSHORE LATE THIS EVENING
AND OVERNIGHT...

GMZ670-675-040400-
/O.CON.KMOB.SC.Y.0001.180104T0300Z-180104T1200Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
130 PM CST Wed Jan 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 6 AM CST THURSDAY...

* WINDS...INCREASING TO 18 TO 23 KNOTS.

* WAVES/SEAS...BUILDING TO 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
574 
WHUS74 KMOB 040316
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
916 PM CST Wed Jan 3 2018

...STRONG OFFSHORE FLOW EXPECTED WELL OFFSHORE LATE THIS EVENING
AND OVERNIGHT...

GMZ670-675-041130-
/O.CON.KMOB.SC.Y.0001.000000T0000Z-180104T1200Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
916 PM CST Wed Jan 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

* WINDS...INCREASING TO 18 TO 23 KNOTS.

* WAVES/SEAS...BUILDING TO 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
670 
WHUS74 KMOB 040844 AAA
MWWMOB

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Mobile AL
244 AM CST Thu Jan 4 2018

...STRONG OFFSHORE FLOW WELL OFFSHORE EARLY TODAY...

GMZ670-675-041400-
/O.EXT.KMOB.SC.Y.0001.000000T0000Z-180104T1400Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
244 AM CST Thu Jan 4 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WINDS...18 to 23 knots early today slowly diminishing through 
  tonight.

* WAVES/SEAS...4 to 6 feet slowly subsiding to 3 to 5 feet 
  through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
078 
WHUS74 KMOB 041322 AAA
MWWMOB

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Mobile AL
722 AM CST Thu Jan 4 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

GMZ670-675-041430-
/O.CAN.KMOB.SC.Y.0001.000000T0000Z-180104T1400Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
722 AM CST Thu Jan 4 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mobile has cancelled the Small
Craft Advisory. 

Small craft should exercise caution over the open gulf waters from
0 to 60 nm out through tonight. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 11:16 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jan 2, 11:16 PM CST, 4 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1116 PM CST Tue Jan 2 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...VFR CIGs/VISBYs expected through the forecast.

/16

&&

.PREV DISCUSSION... /issued 947 PM CST Tue Jan 2 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Some adjustments made to the current T/Td curve (mainly
Td with a bit moister over the forecast area) to better reflect
current trends. Did not adjust MinT for tonight, though. Package
resent.

/16

PREV DISCUSSION... /issued 524 PM CST Tue Jan 2 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...VFR conditions expected through the forecast. A
passing shortwave system will bring an increase in cloud coverage,
but am expecting CIGs to remain well in the VFR category. Low
level winds are expected to remain northerly through the forecast,
but are expected to remain at manageable levels.

/16

PREV DISCUSSION... /issued 340 PM CST Tue Jan 2 2018/

NEAR TERM /Now Through Wednesday/...Upper air analysis this
afternoon shows a vigorous mid to upper level disturbance dropping
southeast over the southern Plains. Southeast of this feature,
cloud cover is extensive from the Red River Valley of TX/OK,
southward across the state of TX. Meanwhile, cold weather holds
in place as a strong arctic high settles over the deep south with
abundant low stratus covering much of the Gulf with cold air
flowing over the top of the warmer Gulf waters. Interesting
forecast in the near term. The global models are in very good
agreement on pivoting the strong mid level impulse/concentrated
height falls across the central Gulf coast late tonight causing
cloud cover to spread eastward over the local area and thicken. At
same time, forecasters note in the high resolution forecast
weather model thermal profiles that a considerably deep and moist
sub-freezing layer sets up from H85 to H50 millibars or an
altitude spanning 5 to 20 KFT aloft. However, surface to 5 KFT
layer is substantially more dry. Even so, the complete thermal
profile is frozen and with the strength of the upper support,
there appears to be enough to mention a chance of snow flurries
during the pre-dawn hours Wednesday AM area wide, ending by mid
morning Wednesday over the far southeast zones. With flurries
expected, no winter weather precipitation products issued on the
afternoon package. But with the arctic air and cold ground
conditions we've been dealing with, the approaching upper level
storm system and radar trends upstream will be monitored very
closely hour by hour which may result in some near term changes if
precipitation coverage becomes more expansive than currently
expected. Stay tuned.

As far as overnight lows, increase in cloud cover will act to
keep overnight lows slightly higher. Still very cold. An
adjustment has been made to the Hard Freeze Warning, shaving off
the southeast portions of the warning to now only cover the
northwest zones tonight. Latest gridded wind chills for Wednesday
morning do not require an advisory. Continued cold on Wednesday
with highs continuing to be well below seasonal normals. /10

SHORT TERM /Wednesday night Through Friday night/...A reinforcing
shot of cold air moves into the area through the end of the week
in the wake of the strong cyclogenesis off the eastern seaboard
and longwave troughing persisting over the eastern states. Except
for a few passing high clouds, skies will be clear Wednesday night
through Friday, which will allow for a couple of more very cold
nights with likely hard freezes across the area as lows will range
from the upper teens to lower 20s. A Hard Freeze Warning remains
in place for the entire area Wednesday night with a Watch for
Thursday night, that will most likely be upgraded to a warning in
subsequent forecasts. Trended close to consensus MOS for lows
Wed-Thu night given the clear skies and gradually decreasing winds.
Another hard freeze is likely inland Friday night as a 1040mb surface
high moves into the Ohio Valley. Current guidance shows coastal areas
remaining in the mid to upper 20s, but it is possible lows will have
to be lowered some given the orientation of the surface ridge
maintaining very dry air across the entire region. Will monitor
closely. Highs through the end of the week stay in the 40s.

LONG TERM /Saturday Through Tuesday/...A moderating trend commences
by the weekend as the trough over the east coast departs and a more
progressive pattern develops across the lower 48. Another shortwave
is forecast to enter the Pacific NW on Saturday and dig into the
Lower MS Valley by Monday morning. While there are some slight
differences in the strength and orientation of the shortwave, the
main global models and ensembles are fairly close in timing, showing
rain becoming likely late Sunday night into Monday, perhaps
lingering into Monday night over the eastern zones. While a good
return flow sets up ahead of the system thanks to an increasing
low level jet, instability values are currently forecast to be
very meager, so currently do not have any thunder mentioned in the
forecast. The cold near shore waters are likely a factor as this
will maintain a shallow stable marine layer that will spread
inland with strengthening southerly flow. In fact, with guidance
showing dewpoints reaching near 60, we will have to closely
monitor for the potential of marine fog that could impact coastal
communities Sunday night into Monday. 34/JFB

MARINE...A resurgence in moderate to strong offshore flow is possible
into the middle of the week due to a brief tightening of the pressure
difference between high pressure to the north and a deepening coastal
low lifting up off the Mid Atlantic coast. This may lead to Small
Craft Caution or Advisory headlines for some marine areas. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Hard Freeze Warning until 8 AM CST Thursday for ALZ051>058.

     Hard Freeze Watch from Thursday morning through Friday morning
     for ALZ051>060-261>266.

     Hard Freeze Warning from 6 PM Wednesday to 8 AM CST Thursday for
     ALZ059-060-261>266.

FL...Hard Freeze Watch from Thursday morning through Friday morning
     for FLZ201>206.

     Hard Freeze Warning from 6 PM Wednesday to 8 AM CST Thursday for
     FLZ201>206.

MS...Hard Freeze Warning until 8 AM CST Thursday for MSZ067-075-076-
     078-079.

     Hard Freeze Watch from Thursday morning through Friday morning
     for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 2, 5:55 AM CST, 22 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
555 AM CST Tue Jan 2 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
555 AM CST Tue Jan 2 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Dangerous wind chill values are expected for all locations through
mid morning today. A Wind Chill Advisory is in effect through mid
morning today.

Expect hard freeze conditions for most areas this morning
returning again late tonight through early Wednesday morning.
A Hard Freeze Warning remains in effect for all locations through
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous wind chill values are also expected each morning
through Friday.

Freeze to hard freeze conditions are expected for most locations
each morning through Friday. A Hard Freeze Warning remains in effect
for all locations through early Thursday morning. A Hard Freeze
Watch remains in effect for all locations through early Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>636-650-655-670-675-031200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
555 AM CST Tue Jan 2 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Small craft conditions will continue over all marine locations
through mid morning and well offshore through mid afternoon today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft conditions will be possible late Wednesday through
midday Thursday.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:27 AM CSTWind Chill AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more28 hr

Nearby

Small Craft Advisories in Alabama, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.